Chasing The Dragon

Citation data:

Marshall Journal of Medicine, Vol: 4, Issue: 1

Publication Year:
2018
Usage 157
Abstract Views 81
Downloads 76
Repository URL:
http://mds.marshall.edu/mjm/vol4/iss1/3
DOI:
10.18590/mjm.2018.vol4.iss1.3
Author(s):
Cho, Daniel Young; Nazha, Hani; Fisher, Kalin
Publisher(s):
Marshall University Libraries
Tags:
Opioid; Addiction; Heroin; Leukoencephalopathy; Internal Medicine; Medical Education; Neurology; Primary Care; Psychiatry
article description
Abstract: Although rare, toxic leukoencephalopathy (TLE) associated with heroin inhalation have been reported. ‘Chasing the dragon’ may lead to progressive spongiform degeneration of the brain and presents with a large range of neuropsychological sequelae. A thorough social history and clinical suspicion are paramount in recognizing the diagnosis. This case is an example of TLE in a middle-aged white male with a history of polysubstance abuse. He presented with a three week history of progressive neuropsychological symptoms, including abulia, bradyphrenia, hyperreflexia, and visual hallucinations. He was initially suspected to have progressive multifocal leukoencephalopathy, however, JCV PCR was negative. MRI showed diffuse abnormal signal in the white matter, extending into the thalami and cerebral peduncles. Brain biopsy was performed, which revealed spongiform degeneration, and a diagnosis of TLE was made. The patient was then transferred to a skilled nursing facility. Clinical suspicion based on a thorough history and clinical exam findings is paramount in recognition of heroin-associated TLE. Although rare, heroin-inhalation TLE continues to be reported, particularly amongst inhalational users. As ‘chasing the dragon’ is gaining popularity among drug users, it is important for clinicians to be able to recognize this disease process.